Protime-Coumadin

  1. Just want an opinion. My patient had an unfortunate increase in Coumadin (long story) anyway, the protime was 39.2 and INR 12.9 ..Yeah---YIKES!!! Okay, figured out that they had been getting wrong dose of Coumadin DUH. This PT was drawn on Friday, of course Coumadin was held, Vitamin K 5 mg. given and Protime was redrawn on Saturday.............PT 13.6 INR 1.3. WHAT? Called the lab and said ***** They told me, "Well of course, she didn't get her Coumadin today did she?" Well, no S$%t Sherlock. They are trying to tell me that is the reason why. How could a PT drop that fast? Any suggestions? I'm saying the lab screwed up--any ideas?
    •  
  2. 9 Comments

  3. by   hoolahan
    Sounds like the lab tubes got mixed up to me. That is a pretty significant drop! Even w the vitamin K!
  4. by   lynn1967
    Well, when I called for the result, I was told that the machine was "having problems" and that they would call when it was done. When I suggested to the lab person that this could possibly be the reason, she promptly chewed me a new one and informed me that they would NEVER send "erroneous" lab results out. Well--ummmm.......looks like this might be a first? The doc was really cool about it, he said "NO WAY this could happen, even if she had 30 mg. of Vitamin K!"
  5. by   RNonsense
    I've never seen a drop THAT fast. So did you draw another set of labs?
  6. by   lynn1967
    No-the doc ordered us to restart on 0.5 of Coumadin Sat and Sun and then recheck on Mon. She was an EXTREMELY hard draw--fragile veins, fights, screams, kicks and it took an act of god to get it when you could-I asked and he said no, just recheck on Monday. You can bet I documented the heck out of that one! Don't know what the protime was today-I didn't work today but I am curious to find out.
  7. by   Agnus
    Yea, sounds like an error somewhere. Need a new PT/INR drawn.

    It is hard to know if the error was with the high one or the low one.
    Someone might have run it on the wrong patient's blood or something. You will probably never know exactly what happened.
    Last edit by Agnus on Feb 24, '03
  8. by   P_RN
    How had it been running previously? Usually the Warfarin won't affect PT/INR THAT quickly. I agree the machine or the whole lab had an error. New draw needed. Did you mean to say restart on 1/2mg ? (0.5mg)
  9. by   deespoohbear
    Originally posted by Agnus
    Yea, sounds like an error somewhere. Need a new PT/INR drawn.

    It is hard to know if the error was with the high one or the low one. Someone might have run it on the wrong patient's blood or something. You will probably never know exactly what happened.
    If this patient's INR was actually low and the lab messed up the tubes, there is someone out there walking around with mighty thin blood.....
  10. by   dawngloves
    You know, around my way there was a lab screw up where the PT/INRs were read wrong and a couple of people died from Coumadin overdoses. I would double check my PT/INRs for a while.
  11. by   lynn1967
    Yes, she was restarted on 0.5 mg. Her INR's had been 1.6-1.9 previously for quite a while (months) I know that the high result was accurate, just by her doseage--there had been an error in dosing so the high result makes alot of sense but the low one just dosent.

close